Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 5, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 7, 1998, 2:14 PM CST for Tom Green County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 1998, 2:14 PM CST (20:14 UTC)
- Expired
- Mar 7, 1998, 3:15 PM CST
- In force
- 61 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Tom Green County, TX
The radar
The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 2:38 PM CST | Hail 0.75 | Wall, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 072014 RRA TORSJT TXC451-072115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 214 PM CST SAT MAR 7 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 315 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...TOM GREEN COUNTY AT 212 PM CST... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO IN THE VICINITY OF SAN ANGELO MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...SAN ANGELO... WALL... VERIBEST AND VANCOURT. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. 08
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 7, 1:54 PM CST, 20 minutes earlier.
Area forecast discussion, Mar 7, 1:54 PM CST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 154 PM CST SAT MAR 7 1998 WITH SEVERE WEATHER ONGOING...WILL HAVE LITTLE TO ADD TO MODEL FORECASTS THIS ROUND. WITH MODELS SHOWING GOOD AGREEMENT THROUGH THE NEXT COUPLE PERIODS...WILL NOT DEVIATE MUCH FROM GUIDANCES WITH A SLIGHT EMPHASIS ON THE COOLER AVIATION GUIDANCE. EXPECT DRIZZLE AND/OR FLURRIES TO BE POSSIBLE TOWARD MORNING OVER THE EASTERN BIG COUNTRY. EXPECT WIND ADVISORY CRITERIA TOWARD MORNING AND CONTINUING INTO THE 2ND PERIOD OVER THE FTW ZONES WITH LAKE CAUTION LEVELS ELSEWHERE. ABI 031/046 31 SJT 035/051 -0 JCT 036/055 00 15
In the hours before
Special weather statement, Mar 7, 9:48 AM CST, 4 hours 26 minutes before
TXZ098-099-113-114-127-128-071605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 948 AM CST SAT MAR 7 1998 ...THE SEVERE THUNDERSTORM WATCH FOR THE EASTERN BIG COUNTRY HAS BEEN CANCELLED... AT 945 AM...SHOWERS AND THUNDERSTORMS HAVE MOVED TO THE EAST OF THE BIG COUNTRY...ENDING THE THREAT OF SEVERE WEATHER. REDEVELOPMENT OF THUNDERSTORMS IS NOT LIKELY IN THE EASTERN BIG COUNTRY THIS MORNING...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. 10
Special weather statement, Mar 7, 9:48 AM CST, 4 hours 26 minutes before
TXZ098-099-113-114-127-128-071605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 948 AM CST SAT MAR 7 1998 ...THE SEVERE THUNDERSTORM WATCH FOR THE EASTERN BIG COUNTRY HAS BEEN CANCELLED... AT 945 AM...SHOWERS AND THUNDERSTORMS HAVE MOVED TO THE EAST OF THE BIG COUNTRY...ENDING THE THREAT OF SEVERE WEATHER. REDEVELOPMENT OF THUNDERSTORMS IS NOT LIKELY IN THE EASTERN BIG COUNTRY THIS MORNING...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. 10
Local storm report, Mar 7, 12:45 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
145 PM CDT SAT MAR 07 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 PM VANCOURT TX 0.75 INCH HAIL
03/07/98 TOM GREEN DIME SIZE HAIL REPORTED
BY SPOTTERLocal storm report, Mar 7, 1:45 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
145 PM CDT SAT MAR 07 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 PM VANCOURT TX 0.75 INCH HAIL
03/07/98 TOM GREEN DIME SIZE HAIL REPORTED
BY SPOTTERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:03 PM CST | Severe Thunderstorm Warning | SJT | Crockett | 47 min |
| Mar 6, 9:51 PM CST | Severe Thunderstorm Warning | SJT | Crockett | 94 min |
| Mar 6, 9:57 PM CST | Severe Thunderstorm Warning | SJT | Irion | 93 min |
| Mar 7, 1:00 AM CST | Severe Thunderstorm Warning | SJT | Crockett | 35 min |
| Mar 7, 2:44 AM CST | Severe Thunderstorm Warning | SJT | Nolan | 46 min |
| Mar 7, 3:17 AM CST | Severe Thunderstorm Warning | SJT | Taylor | 48 min |
| Mar 7, 8:46 AM CST | Severe Thunderstorm Warning | SJT | Schleicher, Tom Green | 49 min |
| Mar 7, 12:53 PM CST | Severe Thunderstorm Warning | SJT | Tom Green | 47 min |
| Mar 7, 12:57 PM CST | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| Mar 7, 1:27 PM CST | Severe Thunderstorm Warning | SJT | Concho | 63 min |
| Mar 7, 1:53 PM CST | Tornado Warning | SJT | Sutton | 77 min |
| Mar 7, 2:24 PM CST | Severe Thunderstorm Warning | SJT | Concho | 46 min |
| Mar 7, 2:42 PM CST | Severe Thunderstorm Warning | SJT | Concho | 58 min |
| Mar 7, 2:51 PM CST | Severe Thunderstorm Warning | SJT | Kimble | 74 min |
| Mar 7, 3:20 PM CST | Severe Thunderstorm Warning | SJT | Coleman, McCulloch | 60 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.